Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 256, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Oct 1, 2017, 7:15 PM CDT for 4 counties in Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2017, 7:15 PM CDT (00:15 UTC)
- Expired
- Oct 1, 2017, 8:00 PM CDT
- In force
- 45 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Custer County, NE, Garfield County, NE, Holt County, NE, Loup County, NE
The radar
The North Platte radar (KLNX), 108 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 7:33 PM CDT | HAIL 1 | 4 Ssw Amelia, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 3:25 PM CDT | Tornado Watch | SPC | 8 hr |
| Oct 1, 6:32 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 825 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1777 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.1
The text
As transmitted.
640
WUUS53 KLBF 020015
SVRLBF
NEC041-071-089-115-020100-
/O.NEW.KLBF.SV.W.0256.171002T0015Z-171002T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
715 PM CDT SUN OCT 1 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Loup County in north central Nebraska...
Northwestern Garfield County in north central Nebraska...
South central Holt County in north central Nebraska...
Northeastern Custer County in central Nebraska...
* Until 800 PM CDT
* At 714 PM CDT, severe thunderstorms were located along a line
extending from Merna to near Taylor to near Swan Lake, moving east
at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Broken Bow, Taylor, Sargent, Merna, Calamus Reservoir State
Recreation Area, Lillian, Round Valley, Walworth, Virginia Smith
Dam, Hannamon Bayou Campground, Kent Diversion Dam State Wildlife
Management Area, Carson Lake, Sunfish Lake, Homestead Knolls
Campground, Nunda Shoal Campground, Divide Hill, Valley View Flat
Campground, Gates and Deverre.
This includes the following highways...
Highway 183 between mile markers 113 and 134.
Highway 2 between mile markers 264 and 276, and between mile markers
279 and 281.
Highway 92 between mile markers 271 and 273.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for central
Nebraska.
LAT...LON 4223 9905 4217 9881 4138 9960 4150 9986
TIME...MOT...LOC 0014Z 248DEG 13KT 4148 9979 4175 9949 4211 9909
HAIL...1.25IN
WIND...60MPH
$$
CDC2 follow-up statements
147
WWUS53 KLBF 020025
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
725 PM CDT SUN OCT 1 2017
NEC041-071-089-115-020100-
/O.CON.KLBF.SV.W.0256.000000T0000Z-171002T0100Z/
Loup NE-Garfield NE-Holt NE-Custer NE-
725 PM CDT SUN OCT 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN LOUP...NORTHWESTERN GARFIELD...SOUTH CENTRAL HOLT
AND NORTHEASTERN CUSTER COUNTIES...
At 724 PM CDT, severe thunderstorms were located along a line
extending from Merna to near Taylor to near Swan Lake, moving east at
25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Broken Bow, Taylor, Sargent, Merna, Calamus Reservoir State
Recreation Area, Lillian, Round Valley, Walworth, Virginia Smith Dam,
Hannamon Bayou Campground, Kent Diversion Dam State Wildlife
Management Area, Carson Lake, Sunfish Lake, Homestead Knolls
Campground, Nunda Shoal Campground, Divide Hill, Valley View Flat
Campground, Gates and Deverre.
This includes the following highways...
Highway 183 between mile markers 113 and 134.
Highway 2 between mile markers 264 and 276, and between mile markers
279 and 281.
Highway 92 between mile markers 271 and 273.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for central
Nebraska.
LAT...LON 4223 9905 4217 9881 4138 9960 4150 9986
TIME...MOT...LOC 0024Z 249DEG 24KT 4148 9973 4175 9943 4211 9903
HAIL...1.25IN
WIND...60MPH
$$
CDC899
WWUS53 KLBF 020054
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
754 PM CDT SUN OCT 1 2017
NEC041-071-089-115-020104-
/O.EXP.KLBF.SV.W.0256.000000T0000Z-171002T0100Z/
Loup NE-Garfield NE-Holt NE-Custer NE-
754 PM CDT SUN OCT 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOUP...
NORTHWESTERN GARFIELD...SOUTH CENTRAL HOLT AND NORTHEASTERN CUSTER
COUNTIES WILL EXPIRE AT 800 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
A tornado watch remains in effect until 1100 PM CDT for central
Nebraska.
A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Nebraska.
LAT...LON 4223 9905 4217 9881 4138 9960 4150 9986
TIME...MOT...LOC 0054Z 248DEG 13KT 4139 10002 4166 9972 4202 9932
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 6:43 PM CDT, 32 minutes earlier.
Area forecast discussion, Oct 1, 6:43 PM CDT, 32 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 643 PM CDT Sun Oct 1 2017 .UPDATE... Issued at 641 PM CDT Sun Oct 1 2017 Updated forecast to add north central zones in severe thunderstorm watch. && .SHORT TERM...(This evening through Monday) Issued at 327 PM CDT Sun Oct 1 2017 Strong forcing now moving into western Wyoming and Colorado per water vapor imagery. This will quickly overspread western and southwest Nebraska this evening, and expect rapid development of thunderstorms along a pacific cold front that extends from west of O'Neill to near Ogallala. This boundary will remain nearly stationary this evening, and we will have to watch areas of southwest Nebraska closely near the front for possible isolated tornado development. Backed near surface flow will increase this evening, and if a storm can remain discrete near the boundary, parameters are decent for isolated tornado development. Recent runs of the HRRR model suggests that many updrafts could limit the potential for storms to remain discrete. This would pose more of a wind and hail risk and less of a tornado threat. Front should clear the area by midnight, with only a few lingering rain showers behind the front. Surface low pressure will deepen across eastern Colorado Monday, which will stall the cold front just to our southeast during the morning. The front will actually drift back northward into the southeast portion of the area during the afternoon. Mid level instability will begin to increase by late afternoon as warm air advection and southerly low level jet increase. This will set the s stage for a round of elevated strong thunderstorm activity Monday night. As far as rainfall during the day Monday, expecting it to be scattered at best, but cannot rule out with persistent mid level warm air advection and isentropic lift through the day. .LONG TERM...(Monday night through Sunday) Issued at 327 PM CDT Sun Oct 1 2017 Both the NAM and GFS indicate the h850mb front will lift back north toward Ncntl Neb Monday night. 50-60kt h850-700mb winds produce strong moisture advection and the NAM indicates h800mb CAPE around 3000J/KG with strong shear aloft. The environment is generally post frontal suggesting a high potential for elevated thunderstorms capable of hail, perhaps large at times. The forecast carries a definite POP for showers and thunderstorms. K-indices are expected to rise into the upper 30s to lower 40s Celsius. A similar situation develops Wednesday with a warm front lifting back north in response to an approaching upper level wave. The forcing at the lower levels is weaker suggesting a less widespread rain event affecting areas south of highway 2. The last potential rain event develops Thursday night and Friday as the last of the upper level energy across the Wrn U.S. lifts east through the Plains. The models have a large range of tracks for the upper low and there has been a whole lot of wobbling day to day with each model forecast. Blended model data plus bias correction was the basis for the temperature forecast. The coolest weather is expected Wednesday; the result of 1030mb Canadian high pressure ridging southward through the high plains. Highs in the 50s are expected area-wide Wednesday. Otherwise highs in the 60s are expected until Saturday. Warmer weather returns Saturday and Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 104 PM CDT Sun Oct 1 2017 A stormy late afternoon and evening is expected across western and north central Nebraska. Expect thunderstorms to develop this afternoon across the western high plains, and then move east across the area this evening. Temporary MVFR conditions are likely as the storms cross the area. Winds will be locally gusty to 40 kts as the storms pass as well. VFR and light winds are expected by Monday morning all areas. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Power SHORT TERM...Taylor LONG TERM...CDC AVIATION...Taylor
Hazardous weather outlook, Oct 1, 3:46 PM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 346 PM CDT Sun Oct 1 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-022100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 346 PM CDT Sun Oct 1 2017 /246 PM MDT Sun Oct 1 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Conditions will be favorable for strong to severe thunderstorms across a large portion of western and north central Nebraska this evening. The main area of concern for severe storms is south of a line from Chambers, to Thedford, to Big Springs. Large hail and damaging wind gusts will be the main hazards, however a tornado cannot be ruled out especially along and south of a line from Broken Bow, to Stapleton, to Ogallala .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Thunderstorms will be possible once again on Monday night. A few strong storms with hail are possible along and south of a line from Springview, to Mullen, to Big Springs. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Taylor
In the hours before
Local storm report, Oct 1, 5:32 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
532 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND GST 5 SW CHAMPION 40.41N 101.78W
10/01/2017 E60.00 MPH CHASE NE LAW ENFORCEMENT
&&
BTAYLORLocal storm report, Oct 1, 5:47 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
547 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL IMPERIAL 40.52N 101.64W
10/01/2017 E1.75 INCH CHASE NE LAW ENFORCEMENT
&&
JGOMEZLocal storm report, Oct 1, 6:21 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
621 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 7 S ARNOLD 41.32N 100.19W
10/01/2017 E1.00 INCH CUSTER NE PUBLIC
0620 PM TSTM WND GST 7 S ARNOLD 41.32N 100.19W
10/01/2017 E60 MPH CUSTER NE PUBLIC
50 TO 60 MPH WIND GUST.
&&
JGOMEZLocal storm report, Oct 1, 6:28 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
628 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM FUNNEL CLOUD 11 SW HAYES CENTER 40.40N 101.17W
10/01/2017 HAYES NE STORM CHASER
RAPIDLY ROTATING WALL CLOUD WITH A BRIEF SMALL FUNNEL
THAT HAS SINCE DISSIPATED.
&&
JGOMEZLocal storm report, Oct 1, 6:41 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 10 ESE ANSELMO 41.56N 99.69W
10/01/2017 E1.75 INCH CUSTER NE PUBLIC
&&
JGOMEZLocal storm report, Oct 1, 7:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
715 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 10 S NORTH PLATTE 40.99N 100.77W
10/01/2017 E60 MPH LINCOLN NE NWS EMPLOYEE
&&
SNIVELYThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:27 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 14 min |
| Oct 1, 7:40 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Frontier, Lincoln | 50 min |
| Oct 1, 7:43 PM CDT | Flash Flood Warning | LBF | Custer, Loup | 6 hr |
| Oct 1, 7:56 PM CDT | Areal Flood Advisory | LBF | Frontier, Hayes, Lincoln | 3 hr |
| Oct 1, 8:04 PM CDT | Areal Flood Advisory | LBF | Garfield, Holt, Loup | 3 hr |
| Oct 1, 8:14 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 46 min |
| Oct 1, 8:28 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 32 min |
| Oct 1, 8:56 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 15 min |
| Oct 2, 10:04 AM CDT | Flash Flood Watch | LBF | Custer, Frontier, Hayes, Lincoln, Logan | 17 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.